Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 143, NWS Midland/Odessa, TX

September 26, 2004Brewster County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 26, 2004, 9:39 AM CDT for Brewster County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2004, 9:39 AM CDT (14:39 UTC)
Expired
Sep 26, 2004, 3:30 PM CDT
In force
6 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Brewster County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 2.7 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2004-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 416 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2004-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
416 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 261439
FFWMAF
TXC043-262030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
939 AM CDT SUN SEP 26 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BREWSTER COUNTY IN SOUTHWEST TEXAS

* UNTIL 330 PM CDT

* AT 925 AM CDT...A TRAINED WEATHER SPOTTER REPORTED WATER RUNNING   
  OVER HIGHWAY 118...20 MILES SOUTH OF ALPINE.                       
  COOPERATIVE OBSERVERS REPORTED ALL THE ROADS ON TERLINGUA RANCH    
  WERE FLOODED. AT 933 AM CDT...NATIONAL WEATHER SERVICE DOPPLER     
  RADAR INDICATED A LARGE AREA OF RAIN...WITH ISOLATED               
  EMBEDDED THUNDERSTORMS...MOVING NORTH/NORTHWEST AT 20 MPH OVER     
  MUCH OF BREWSTER COUNTY. ADDITIONAL MODERATE TO HEAVY RAINFALL IS
  LIKELY...WHICH WILL FURTHER AGGRAVATE THE FLOODING.      

EXCESSIVE RAINFALL WILL CAUSE FLOODING OF ARROYOS AND DRAWS...ROADS
AND ROADSIDE CULVERTS. THE HEAVY RAINS MAY TRIGGER ROCK AND MUDSLIDES
IN STEEP TERRAIN. MOVE TO HIGHER GROUND.

TO REPORT FLOODING... HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 2934 10373 2910 10319 2995 10257 3062 10343
      3038 10375

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 4:34 AM CDT, 5 hours 5 minutes earlier.

Area forecast discussion, Sep 26, 4:34 AM CDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
434 AM CDT SUN SEP 26 2004

CORRECTED TYPO IN CLIMATE SECTION

.SHORT TERM...
IR SATELLITE AND MIDLAND 88-D RADAR BOTH SHOW PLENTY OF
MOISTURE/PRECIPITATION STREAMING NORTH FROM THE PRESIDIO VALLEY TO
SOUTHEAST NEW MEXICO EARLY THIS MORNING. A BAND OF MODERATE TO HEAVY
SHOWERS HAS BEEN MOST CONCENTRATED ACROSS LEA COUNTY...WHERE RADAR
ESTIMATES THAT UP TO ONE HALF INCH OF RAIN...WITH ISOLATED AMOUNTS
NEAR OR ABOVE 1 INCH HAS FALLEN SINCE JUST BEFORE MIDNIGHT.

UPPER LOW WILL CONTINUE TO SPIN ACROSS NEW MEXICO TODAY...WITH
MOISTURE CONTINUING TO SPREAD NORTHEAST INTO THE FORECAST AREA AHEAD
OF THIS SYSTEM. WILL GO FOR CATEGORICAL POPS ACROSS FAR SOUTHEAST
NEW MEXICO AND THE TRANS PECOS/BIG BEND REGION TODAY WHERE LIFT WILL
BE MOST ENHANCED. LIKELY POPS LOOK GOOD ACROSS MOST OF THE REMAINDER
OF THE REGION. 09Z 88-D STORM TOTAL PRECIPITATION GRAPHIC ESTIMATES
THAT 3 INCHES OR MORE OF RAIN HAS FALLEN ACROSS A LARGE PORTION OF
SOUTHEAST NEW MEXICO...AS WELL AS PORTIONS OF THE TRANS PECOS AND
NORTHWEST PERMIAN BASIN SINCE FRIDAY EVENING. WITH ADDITIONAL HEAVY
RAINS LIKELY TODAY...WE WILL EXTEND THE FLASH FLOOD WATCH THROUGH
THIS AFTERNOON FOR ALL OF SOUTHEAST NEW MEXICO...AND THE TRANS
PECOS/BIG BEND REGION. WILL ALSO EXPAND IT TO INCLUDE THE WESTERN
AND CENTRAL PERMIAN BASIN. HIGHS WILL REMAIN BELOW NORMAL WITH THE
CLOUD COVER AND PRECIP AROUND...AND THE SURFACE HIGH CONTINUING TO
BUILD INTO THE AREA. MANY LOCATIONS WILL PROBABLY STRUGGLE TO REACH
70 DEGREES.

THE UPPER LOW/TROUGH AXIS WILL TRANSLATE EAST TO WESTERN PORTIONS OF
THE FORECAST AREA OVERNIGHT. WILL EXPAND THE BEST PRECIP CHANCES
SLIGHTLY EAST...WITH LIKELY POPS ACROSS THE TRANS PECOS REGION...
WITH HIGH END CHANCE CATEGORY ELSEWHERE. LOCALLY HEAVY RAIN MENTION
WILL BE MAINTAINED ACROSS ALL AREAS THROUGH TONIGHT.

.LONG TERM...
THE CLOSED UPPER LOW OVER EASTERN ARIZONA IS FORECAST BY A CONSENSUS
OF THE AVAILABLE MODELS TO SLOWLY TRANSLATE EAST OUT OVER THE
SOUTHERN PLAINS BY 00Z TUESDAY.  ANIMATION OF SATELLITE WATER VAPOR
IMAGERY SUGGESTS A DECENT UPPER JET DROPPING INTO THE BACKSIDE OF
THIS LOW.  THIS SHOULD INTENSIFY THE LOW SOMEWHAT AND WOULD ARGUE
FOR A SLOWER TRANSLATION THAN WHAT IS BEING OFFERED BY THE MODELS.
HOWEVER...THE SAME ANIMATION SHOWS A CALVALCADE OF TROUGHS OVER THE
NORTHERN PACIFIC BASIN THAT SHOULD KICK THE SOUTHWESTERN CONUS UPPER
LOW EAST...AND THUS AM INCLINED TO BELIEVE THE MODEL TRENDS TOWARD A
FASTER AND SLIGHTLY DEEPER PROGRESSION THROUGH TUESDAY NIGHT.

MEANWHILE A SHORTWAVE TROUGH OVER CENTRAL NUNAVUT IS FORECAST TO
AMPLIFY AND TRANSLATE SOUTHEAST...EVENTUALLY CARVING OUT A
RESPECTABLE TROUGH EXTENDING FROM NORTHERN QUEBEC SOUTHWESTWARD
ACROSS THE GREAT LAKE STATES BY TUESDAY NIGHT.  IN RESPONSE...
SURFACE ANTICYCLOGENESIS INCREASES OVER THE PRAIRIE PROVINCES SOUTH
ACROSS THE NORTHERN AND CENTRAL HIGH PLAINS TOMORROW AND TUESDAY...
WHICH WILL IN TURN PROMOTE RIDGING DOWN INTO THE SOUTHERN HIGH
PLAINS.  THIS RIDGING WILL MAINTAIN THE MOIST EASTERLY TO
NORTHEASTERLY LOW LEVEL FLOW OVER THE REGION THROUGH WEDNESDAY AND
WILL SERVE TO KEEP PRECIP WATER VALUES BETWEEN 2 AND 3 CM ACROSS
THE AREA.  CONSEQUENTLY RAIN CHANCES WILL BE FAIRLY HIGH THROUGH
TUESDAY NIGHT AS DEEP LAYER LIFT ASSOCIATED WITH THE SOUTHWESTERN
CONUS TROUGH INTERACTS WITH THE MOIST UPSLOPE FLOW.  THE THREAT OF
HEAVY RAINFALL WILL LIKEWISE CONTINUE THROUGH TUESDAY NIGHT.

THE FLOW IS FORECAST TO AMPLIFY TOWARD THE END OF NEXT WEEK AS
HEIGHTS RISE OVER WESTERN CANADA AND THE EASTERN CONUS...AND A TROUGH
DEVELOPS OVER THE SOUTHWESTERN CONUS.  BY THIS TIME THE MODELS ARE
ALL OVER THE PLACE WITH THE GEM SUGGESTING A PROGRESSIVE PATTERN...
THE OPERATIONAL GFS SEEMINGLY OUT OF PHASE WITH THE ENSEMBLE MEANS...
AND THE ECMWF SOMEWHERE IN THE MIDDLE.  MEANWHILE ANOTHER COLD FRONT
IS FORECAST BY THE OPERATIONAL GFS TO MOVE SOUTH ACROSS THE SOUTHERN
HIGH PLAINS SATURDAY.  GIVEN THE SPREAD SHOWN IN THE ENSEMBLES...ITS
HARD TO SAY HOW THIS IS GOING TO PLAY OUT...ERGO THE SAFE BET IS TO
TREND TOWARD THE GFS ENSEMBLE MEAN FROM MIDWEEK BEYOND.

TEMPERATURE GRIDS WILL REFLECT A CONSENSUS OF THE MODEL SOLUTIONS
BLENDED WITH MOS THROUGH WEDNESDAY...THEREAFTER A BLEND OF THE
PREVIOUS FORECAST AND ENSEMBLE MOS THROUGH NEXT WEEKEND.  HAVE
TRENDED QPF GRIDS TOWARD A BLEND OF MODEL QPF AND MAN PROGS...AND
THESE FORECASTS COULD BE UNDERSTATED ESPECIALLY OUT WEST TOMORROW.
POP FORECASTS ARE HIGHEST CLOSER TO THE HIGHER TERRAIN DURING THE
DAY MONDAY AND TUESDAY...SHIFTING THE POP MAX A BIT TO THE EAST
DURING THE NIGHTTIME HOURS.  THEREAFTER...CONFIDENCE IN OUR POP
FORECASTS PAST DAY 4 IS NOT VERY HIGH...CORRESPONDINGLY WE WILL
EMPLOY THE REMINGTON METHOD AND SHOTGUN SLIGHT CHANCE POPS AREAWIDE
WEDNESDAY THROUGH SATURDAY.  HAVE INCREASED SKY GRIDS TO REFLECT THE
INCREASE IN MID LEVEL MOISTURE SHOWN IN THE LATEST GFS...AND HAVE
BLENDED THE PREVIOUS SET OF WIND GRIDS WITH A MODEL/GUIDANCE MIX.

&&

.CLIMATE...
SATURDAYS RAINFALL /1.02 INCHES/ AT KMAF BRINGS THE MONTHLY TOTAL
TO 4.18 INCHES...MAKING THIS SEPTEMBER THE NINTH WETTEST SEPTEMBER
DATING BACK TO 1930...AND THE WETTEST SEPTEMBER SINCE 1988...WHEN
5.07 INCHES OF RAINFALL WAS MEASURED.  THE WETTEST SEPTEMBER ON
RECORD OCCURRED IN 1980...WHEN 9.70 INCHES OF RAIN WAS MEASURED.
WITH FIVE MORE DAYS LEFT IN THE MONTH AND RAIN IN THE FORECAST FOR
MANY OF THOSE DAYS...SEPTEMBER 2004 COULD END UP AMONG THE TOP FIVE
WETTEST SEPTEMBERS ON RECORD.  AN ADDITIONAL 2.48 INCHES OF RAIN
WOULD NEED TO FALL...HOWEVER...TO TIE THE TENTH WETTEST MONTH ON
RECORD /6.66 INCHES IN JULY 1988/.

THE TOP TEN WETTEST SEPTEMBERS ON RECORD AT KMAF /1930-2004/...

1.... 9.70 INCHES /1980/ /FIRST WETTEST MONTH ON RECORD/
2.... 8.18 INCHES /1932/ /THIRD WETTEST MONTH ON RECORD/
3.... 6.98 INCHES /1986/ /EIGHTH WETTEST MONTH ON RECORD/
4.... 6.16 INCHES /1974/
5.... 5.90 INCHES /1936/
6.... 5.07 INCHES /1988/
7.... 5.02 INCHES /1978/
8.... 4.97 INCHES /1944/
9.... 4.18 INCHES /2004/
10... 4.06 INCHES /1962/

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             69  58  75  57 /  60  50  60  40
CARLSBAD NM               72  56  75  55 /  70  50  50  40
DRYDEN TX                 77  62  79  61 /  70  60  50  40
FORT STOCKTON TX          71  60  76  58 /  80  60  60  30
GUADALUPE PASS TX         65  53  71  52 /  60  40  50  40
HOBBS NM                  70  57  73  55 /  80  50  50  40
MARFA TX                  67  50  72  51 /  80  50  50  30
MIDLAND INTL AIRPORT TX   69  59  75  57 /  70  50  60  30
ODESSA TX                 72  59  75  58 /  80  60  60  30
WINK TX                   75  61  79  59 /  80  60  60  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH TODAY FOR ANDREWS...BREWSTER...CRANE...
     CULBERSON...DAWSON...ECTOR...GAINES...JEFF DAVIS...LOVING...
     MARTIN...MIDLAND...PECOS...PRESIDIO...REEVES...UPTON...
     WARD...AND WINKLER COUNTIES.
NM...FLASH FLOOD WATCH TODAY FOR EDDY AND LEA COUNTIES.

&&

21/70
Hazardous weather outlook, Sep 26, 5:05 AM CDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
505 AM CDT SUN SEP 26 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-262000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
505 AM CDT (405 AM MDT) SUN SEP 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO TODAY AND
TONIGHT. HEAVY RAINS HAVE FALLEN OVER MANY AREAS SINCE FRIDAY...
PARTICULARLY ACROSS SOUTHEAST NEW MEXICO...THE TRANS PECOS REGION...
AND PORTIONS OF THE PERMIAN BASIN. HEAVY RAINS TRAINING OVER THESE
SAME LOCATIONS TODAY WILL AGGRAVATE THE POTENTIAL FOR FLASH
FLOODING.

A FLOOD WATCH FOR FLASH FLOODING HAS BEEN ISSUED FOR MUCH OF WEST
TEXAS AND SOUTHEAST NEW MEXICO EFFECTIVE THROUGH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAVY RAINFALL AND FLASH FLOODING WILL AGAIN BE POSSIBLE MONDAY...
ESPECIALLY OVER SOUTHEAST NEW MEXICO...THE UPPER TRANS PECOS...DAVIS
MOUNTAINS...AND BIG BEND REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 9:06 AM CDTFlash Flood WarningMAFJeff Davis6 hr
Sep 26, 9:40 AM CDTFlash Flood WarningMAFCulberson6 hr
Sep 26, 9:47 AM CDTFlash Flood WarningMAFLoving, Reeves6 hr
Sep 26, 3:23 PM CDTFlash Flood WarningMAFCulberson6 hr
Sep 26, 3:41 PM CDTFlash Flood WarningMAFLoving, Reeves6 hr
Sep 26, 4:00 PM CDTFlash Flood WarningMAFGaines6 hr
Sep 26, 5:16 PM CDTFlash Flood WarningMAFEctor6 hr
Sep 26, 6:16 PM CDTFlash Flood WarningMAFHoward4 hr
Sep 26, 6:35 PM CDTFlash Flood WarningMAFAndrews4 hr
Sep 26, 6:42 PM CDTFlash Flood WarningMAFWard, Winkler4 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.